Management of Postembolization Syndrome Following Hepatic Transarterial Chemoembolization for Primary or Metastatic Liver Cancer

    loading  Checking for direct PDF access through Ovid

Abstract

Background:

Transarterial chemoembolization (TACE) is an established treatment in managing liver primary neoplasms or liver metastases. Postembolization syndrome (PES) is a common adverse event defined as fever without associated sepsis, pain in the right upper quadrant, and nausea and/or vomiting.

Objective:

This integrative review aims to identify effective management strategies for PES or one of its characterizing symptoms (fever, pain, and nausea and/or vomiting).

Methods:

Searches of electronic databases MEDLINE, EMBASE, and CINAHL were conducted. Fifteen articles were identified for inclusion. Seven addressed all symptoms of PES, and 8 studies focused on individual symptoms of PES.

Results:

Interventions identified are intra-arterial lidocaine, oral and intravenous analgesics, steroids, wrist-ankle acupuncture, antibiotics, and 5-HT3 receptor antagonists. Findings are explicated according to individual symptoms of PES. Intra-arterial lidocaine, steroids, and a 5-HT3 receptor antagonist are found to offer potential benefit in the management of PES symptoms.

Conclusion:

A number of interventions have shown potential benefit in the management of PES. A systemic approach using combination therapy is necessary to effectively manage characterizing symptoms. Further research is needed to determine the impact of primary disease site, TACE technique, and chemotherapeutic agent on PES.

Implications for Practice:

Oncology nurses are uniquely placed to undertake thorough patient assessment after TACE and implement early intervention to effectively manage PES.

Related Topics

    loading  Loading Related Articles